Kentucky, 2004

Hail and Damaging Winds in Kentucky, June 1, 2004

June 1, 2004 · NWS LMK · 10 events in 7 counties and zones

6 hail, 4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 1, 2:20 AM EST, 11 hours 50 minutes earlier.

Area forecast discussion, Jun 1, 2:20 AM EST, 11 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
320 AM EDT TUE JUN 01 2004

WEAKENING SHWRS ARE MOVING INTO THE WESTERN PORTIONS OF THE FORECAST
AREA ATTM...ASSOC WITH COLD POOL ALOFT...BUT WITH END OF HEATING
HOURS AGO THEY ARE ON A DOWNWARD TREND. BUT THAT DOES NOT MEAN WE
WILL NOT SEE MORE SHWR AND TSTORM ACTIVITY LATER TODAY AS STEEPENING
LAPSE RATES(8-9 DEGREES) WITH UPPER LVL LOW MOVING SLIGHTLY SOUTH
DURING THE DAY WILL ALLOW FOR PRECIP DEVELOPMENT...ALSO A SFC
BOUNDARY WILL FORM ACROSS THE NORTHERN FORECAST AREA AND DROP SOUTH
SLOWLY DURING THE DAY. SOME HAIL OR HIGH WINDS MAY BE POSSIBLE THIS
AFTERNOON AND EVENING  WITH THE STRONGER STORMS BUT SHOULD BE
ISOLATED IN NATURE. WINDS SHOULD ALREADY BE FAIRLY STRONG AND GUSTY
DURING THE PEAK HEATING HOURS DURING THE AFTERNOON TODAY.

AS UPPER LVL TROUGH DROPS SOUTHEAST ACROSS THE FORECAST AREA
WED...ANOTHER CHANCE OF SHWRS/TSTORMS AGAIN AS STEEP LAPSE RATES
(8-10 DEGREES) WITH COOL AIR ALOFT WILL BE THE CATALYST. RIDGE AND
SFC HI MOVE IN THURSDAY WITH DRYING CONDITIONS...AMPLE
SUNSHINE...AND SLIGHTLY COOLER TEMPS. MOSTLY SUNNY SKIES SHOULD
CONTINUE INTO THE EARLY WEEKEND WITH A FEW MORE CLOUDS FOR SATURDAY
AS FLOW BECOMES MORE SOUTHERLY AHEAD OF AN APPROACHING FRONT THAT
SHOULD ARRIVE SUNDAY.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

&&

SCHOTT
Hazardous weather outlook, Jun 1, 2:58 AM EST, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
358 AM EDT TUE JUN 1 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-020756-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK KY-CLARK IN-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON KY-HARRISON IN-HART KY-HENRY KY-
JEFFERSON KY-JEFFERSON IN-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALF KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT KY-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON KY-WASHINGTON IN-
WOODFORD KY-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
358 AM EDT TUE JUN 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL INDIANA AND
CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THE ATMOSPHERE WILL BECOME UNSTABLE TODAY WITH COLD AIR ALOFT AND
SURFACE TEMPERATURES WARMING INTO THE LOWER 80S. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. SOME OF THE
STORMS MAY PRODUCE HAIL AND GUSTY WINDS AND FOR THIS REASON THE STORM
PREDICTION CENTER HAS PLACED THE ENTIRE OUTLOOK AREA IN A SLIGHT RISK
FOR SEVERE WEATHER THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN WEDNESDAY AS WELL AS NEXT
SUNDAY. AT THE PRESENT TIME THESE STORMS DO NOT LOOK TO BE OF A
SEVERE NATURE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS MAY BE REQUIRED THIS AFTERNOON AND EVENING.

JA

In the hours before

Special weather statement, Jun 1, 2:08 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
308 PM EDT TUE JUN 1 2004

KYZ029-030-034>036-038>040-012000-
ANDERSON KY-BULLITT KY-FRANKLIN KY-JEFFERSON KY-SCOTT KY-SHELBY KY-
SPENCER KY-WOODFORD KY-
INCLUDING THE CITIES OF...FRANKFORT...LOUISVILLE...SHELBYVILLE...
VERSAILLES
308 PM EDT TUE JUN 1 2004

STRONG THUNDERSTORMS HAVE DEVELOPED ACROSS NORTH CENTRAL
KENTUCKY. THESE STORMS HAVE FORMED OVER JEFFERSON AND SHELBY
COUNTIES AND WILL MOVE EAST ALONG INTERSTATE 64...BETWEEN
LOUISVILLE AND LEXINGTON THROUGH 4 PM EDT. THE STORMS ARE MOVING EAST
AT 40 MPH AND ARE CAPABLE OF MARBLE SIZED HAIL...AND WIND GUSTS UP TO
45 MPH. WITH THE SPEED OF THESE STORMS...HEAVY RAIN WILL NOT BE A
THREAT.

JSD

XXV

The radar

The Louisville radar (KLVX), 68 km away, was scanning. The volume nearest the first event began at 19:07 UTC.

Open the radar archive at this moment

Event by event

6 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Shelby

When
June 1, 2:10 PM EST
Where
Shelby County, Shelbyville
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.217, -85.233

Hail, Franklin

When
June 1, 2:29 PM EST
Where
Franklin County, Frankfort
Measured
1.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.200, -84.850

Thunderstorm Wind, Franklin

When
June 1, 2:29 PM EST
Where
Franklin County, Frankfort
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.200, -84.850

Trees and power lines were downed.

Hail, Scott

When
June 1, 2:40 PM EST
Where
Scott County, Georgetown
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
38.200, -84.550

Thunderstorm Wind, Woodford

When
June 1, 2:50 PM EST
Where
Woodford County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.017, -84.750

Trees and power lines were downed.

Hail, Fayette

When
June 1, 2:55 PM EST
Where
Fayette County, 5 mi NE of Blue Grass Lex Arpt
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.083, -84.533

Penny size hail fell in the Masterson Station area.

Hail, Fayette

When
June 1, 3:05 PM EST
Where
Fayette County, Lexington
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.050, -84.500

The spotter also estimated wind gusts up to 45 mph.

Thunderstorm Wind, Fayette

When
June 1, 3:07 PM EST
Where
Fayette County, Lexington
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.050, -84.500

Power lines were downed.

Thunderstorm Wind, Clark

When
June 1, 3:30 PM EST
Where
Clark County, Winchester
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.983, -84.183

Trees and power lines were downed.

Hail, Hart

When
June 1, 3:48 PM EST
Where
Hart County, Hardyville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.250, -85.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406702, 5406696, 5406697, 5406699, 5406698, 5406700, 5406701, 5406703, 5406704, 5406705.